Hi since the start of this year, after my last consultant vist I was told to drop 1mg of Prednisone a month which I’ve managed without hardly any discomfort. At the start of this month I dropped down to 2 mg and was fine for 10 days or so, but then I started with hip and knee pain that got so bad I’ve gone back up to 3 mg. Has anyone else had these problems and what’s the secret around it .
Tapering your Prednisone : Hi since the start of... - PMRGCAuk
You’ve obviously dropped below the level of Pred you actually need.
Early days when you’re on higher doses, you’ve too much Pred sloshing around your system so it’s fairly easy to reduce, but as you get get to lower doses the margins are much finer, and many find the difference between 1mg or even 0.5mg is the difference between your inflammation being controlled - or not!
You have to remember, and what lots of doctors don’t tell you, the Pred is not controlling your PMR, only the inflammation caused by it - something completely different. So, as long as you have the underlying PMR you need to take the correct level of Pred that YOU actually need on a day to day basis. You are not reducing relentlessly to zero, you are reducing to the lowest dose YOU need! And you’ve obviously gone below it! Doesn’t mean to say you won’t get down to 2mg, just not at this precise moment.
Get yourself back on track with 3mg, hopefully it should be enough, but may not, depends how much inflammation has built up again.
Then next time either reduce by 0.5mg or/and use a slow taper like attached -
Not sure how long you’ve had PMR without looking at your profile, but it can last anything from 2yrs upwards - average is about 4 years, so no rush!
At low levels the Pred is doing no harm in side effects line, but as youve found out it’s still doing a lot for your inflammation - so take it slowly!
Just looked at profile you’re less that 3 years in - doing very well, so far, so don’t spoil it now.
I always think the reductions towards the end are the most difficult - so patience!
I’m not on low doses like you, I’m on 9mg. But the theory is the same.
Your PMR is still actively creating inflammation daily. Less inflammation than 3mg can cope with; but more inflammation than 2mg can cope with, therefore after your drop to 2mg your inflammation wasn’t cleared completely each day, and a bit down the line has built again and manifests as pain etc.
A 3mg to 2mg drop is one third or 33%, Which is much more than the recommended 10%. Now might be the time you need to drop using the DSNS methods, or reduce by only a half or quarter mg. But get stable and pain free on 3mg before trying again.
I’ve managed 1mg per month (since the disastrous tapers prescribed by GP and rheum) down to 9mg, but have felt right ‘on the edge’ so I’m currently week six and contemplating drop to 8 mg next week.
Congrats on getting to 3 without issues. Take it slowly now, I gather this ‘end’ bit can take as long as the previous taper. But nothing of side effects to worry now, so don’t tempt a major flare when you can see the finish line in the distance.
I think the secret is to be prepared to do what you did ie go up a bit and rest there for a while. Side effects are negligible at these levels in any case and yet 1 mg can make such a difference to your wellbeing.
There is no secret - you are not reducing relentlessly to zero - you are reducing to find the lowest dose that manages the symptoms as well as the starting dose did. You appear to have found it: 3mg. It is a very low dose and if I were you I would be ecstatic!!!
Not what you're looking for?
You may also like...
retention in my face and my BP has gone up since being on preds, my GP has told me that I need to...
diagnosed with PMR 8 months ago, February 1, 2018. I started at 15 mg Prednisone, and have had a...
but this morning I am fine. I take my prednisone in the morning.
Anybody else go through...
Dec2017 diagnosed PMR at emerg. Given 15 mg prednisone and told when I see my dr he will tell me...
rough to use at the early stages of a new drop in prednisone.
Hopefully someone here can shed a...